Alert archive / Alaska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Anchorage, AK

June 29, 2004

NWS Anchorage, AK issued this severe thunderstorm warning at Jun 29, 2004, 12:32 AM AKDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 12:32 AM AKDT (08:32 UTC)
Expired
Jun 29, 2004, 10:00 PM AKDT
In force
21 hr
Issued by
NWS Anchorage, AK
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Anchorage Iap/Pt. Campbe, (PANC), launched 00:00Z, 8.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Anchorage Iap/Pt. Campbe, at 00:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Anchorage Iap/Pt. Campbe, at 00:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUAK51 PAFC 290832
SVRAER
AKZ141-145-291100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
127 AM ADT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COPPER RIVER BASIN AREA OF ALASKA
  SUSITNA VALLEY AREA OF ALASKA

* UNTIL 300 AM ADT(900 PM HST)

* AT 117 AM ADT(717 PM HST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
   AND SATELLITE INDICATED A SEVERE THUNDERSTORM.  THIS STORM WAS
   LOCATED 65 MILES  SOUTHEAST OF CANTWELL...OR ABOUT 76 MILES
   NORTHWEST OF GLENNALLEN...AND MOVING WEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 6243 14785 6339 14728 6362 14911 6259 14943

$$

BELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:00 AM AKDT, 32 minutes earlier.

Area forecast discussion, Jun 29, 12:00 AM AKDT, 32 minutes before
AREA FORECAST DISCUSSION SOUTHWEST ALASKA
500 AM ADT TUE JUN 29 2004
.DISCUSSION...

ANOTHER VERY ACTIVE EVENING AND EARLY MORNING OF THUNDERSTORMS ACROSS
THE SOUTHCENTRAL PORTION OF THE STATE. NUMEROUS PRODUCTS WERE ISSUED
OVERNIGHT INCLUDING A FEW SEVERE THUNDERSTORM WARNINGS. DOPPLER RADAR
CROSS-SECTIONS ALONG WITH DBZ LAYER COMPARISONS INDICATED SEVERAL
HAIL PRODUCING STORMS AND IMPRESSIVE RETURNS WELL ABOVE 35 THOUSAND
FEET. RADAR RAINFALL ESTIMATES WERE UP TO AN INCH OVER THE SUSITNA
VALLEY.

GENERAL HEMISPHERIC PATTERN KEEPS THE ANCHOR LOW NEAR THE POLE FOR
THE WEEK AND THE THERMAL TROUGH OVER MUCH OF THE ALASKAN INTERIOR.
OVER THE ALASKA PENINSULA AND POINTS WEST...AN UPPER-LEVEL LOW MOVES
FROM SOUTH OF THE CHAIN INTO THE ALEUTIANS.

TODAY PROMISES TO PROVIDE MORE ACTIVE WEATHER AS THE MESOETA IS
SHOWING -7.5 LI ALONG A THETA-E RIDGE WITH CAPE VALUES OF 2000+. THE
SETUP IS SIMILAR TO LAST NIGHT SO STORMS WILL LIKELY FIRE IN MANY OF
THE SAME LOCATIONS. ONLY CAUTION IS VORTICITY ADVECTION AND Q-VECTORS
ARE VERY WEAK AND NOT FAVORABLE. IT DOES APPEAR THAT ANCHORAGE WILL
BE A BIT TOO FAR SOUTH OF THE THUNDERSTORM FOR TODAY.

OUT WEST...GENERAL WEAK EASTERLY FLOW REMAINS OVER THE AREA. 500 MB
LOW SOUTH OF THE ALEUTIANS WILL CONTINUE TO MOVE TO THE NORTH AND
HELP TO STEER MID-LEVEL MOISTURE TO THE ALASKA PENINSULA WEST. RAIN
AND LOW CLOUDS A GOOD BET IN MUCH OF THAT AREA.

FOR THE EXTENDED...NO MAJOR SYSTEMS FORECAST TO COME INTO THE STATE.
CALMER SKIES ARE IN STORE AS MOST PLACES WILL SEE A COOLING TREND AND
AN EASING OF THE THERMAL TROUGH.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...NONE.
FIRE WEATHER...NONE.

BELL JUN 04

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:47 PM AKDTSevere Thunderstorm WarningAFC20 hr
Jun 29, 12:08 AM AKDTSevere Thunderstorm WarningAFC21 hr
Jun 29, 12:35 AM AKDTSevere Thunderstorm WarningAFC21 hr
Jun 29, 1:12 AM AKDTSevere Thunderstorm WarningAFC20 hr

Nearby

Severe Thunderstorm Warnings in Alaska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.